A Word of Advice re Hospitals

Writing this in case it helps someone else – you don’t necessarily have to have cancer for this to happen, although it generally happens in the immuno-suppressed.

When I was admitted to the hospital in Pennsylvania back in December, I told them upon arrival that I had diarrhea. I know it was mentioned several times during my four-day stay, as well. Nonetheless, they LOADED me with broad-spectrum antibiotics and never once tested me for Clostridium difficile colitis. This is an infection caused by bacteria that are everywhere – especially in hospitals – and which are extremely difficult to kill. In a normal person, healthy gut bacteria keep them in check. In an immuno-suppressed person – say, someone undergoing chemotherapy, someone with neutropenic fever – they can take over, and the primary symptom is diarrhea. What helps enable this to happen? Broad-spectrum antibiotics, which kill all the healthy gut flora.

I continued to suffer with diarrhea the rest of December and all of January, until my oncologist finally decided to test me for the bacteria. The test came back positive, and he put me on metronidazole (Flagyl), a different antibiotic that is supposed to kill the C Diff. It is the bitterest, most disgusting horse pill I have EVER had to take, and as someone who takes a ton of medications, you can believe that that’s no small feat. I had to take it three times a day every day for fourteen days, and you cannot have ANY alcohol while on it, as the interaction can make you very ill.

I finally finished the Flagyl on Saturday, and on Sunday I woke up and had diarrhea four f**king times. I emailed my doc (who apparently never stops working) to inform him and ask if he thought it was still the C Diff or a side effect of the Flagyl (which can also cause diarrhea, as well as headaches and loss of appetite, both of which I experienced). He replied within an hour, god bless him, and told me it sounded to him like I still wasn’t over the C Diff, and sent a different prescription – this time for vancomycin – to our pharmacy. This is another antibiotic which is used to treat more severe cases of C Diff that don’t respond to Flagyl.

Our co-pay – not the full drug price, the co-pay – on the vancomycin was $1196.95. For TWO WEEKS. I now have to take this drug four times a day for two more weeks. And I have had diarrhea for two f**king months.

If you are admitted to the hospital and they put you on antibiotics, and you have or develop diarrhea, DEMAND THEY TEST YOU FOR CLOSTRIDIUM DIFFICILE COLITIS, OTHERWISE KNOWN AS C DIFF. It is common, it is easy to test for (although you do have to provide a stool sample), and it is easily treated when it is MILD. If, however, you have it for two months without knowing, and repeatedly take Imodium to treat your diarrhea*, you will end up miserable and out $1200. Like me.

*If you have C Diff, taking Imodium can actually make the infection worse, as it retains the bacteria in your gut and can cause toxic reactions.

A Very Merry Chemomas!

Just by way of update!

My stomach is still a total wreck. I emailed with my doc who told me this concerns him and is NOT normal. He said to take 2 Imodium up to 4 times a day and if that doesn’t fix it, he wants me to schedule an appointment. Well, the Imodium stopped the diarrhea, so that is SUPER. Sadly I am still uncomfortable, crampy, and bloated, but still – huge improvement!

In other news – the hair loss has begun! Not too bad yet, just shedding way more than normal. As mentioned previously, I have a crazy amount of hair, so if it thins uniformly, it won’t be terribly noticeable. If it starts falling out in clumps, though, it’s head shaving time. 

Also I don’t have dry mouth (yet) but my tongue and the roof of my mouth feel like sandpaper. Such a weird and unpleasant sensation.

And finally – Merry Christmas! In spite of the stomach situation, I’ve been having a very nice day with my family and thinking a lot about how lucky I am and how wonderful my friends are. Hope you’re all having a beautiful day, whether it’s Christmas to you or not. ❤